Colorado, 2024Wildfire in Colorado, July 29 to 31, 2024
July 29 to 31, 2024 · NWS BOU · 2 events in 2 counties and zones
The Alexander Mountain Fire started on Monday, July 29, 2024, north of US Highway 34 and west of Loveland, Colorado. Evacuations and road closures were in effect for several days.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Alexander Mountain Fire started on Monday, July 29, 2024, north of US Highway 34 and west of Loveland, Colorado. Evacuations and road closures were in effect for several days. A total of 28 homes and 21 outbuildings lost in the fire. Final acreage of the fire has been mapped at 9,668 acres.
US Highway 34 between Loveland and Estes Park fully reopened on August 8, 2024. All evacuation orders were lifted as of 10:48 a.m. on August 12, exactly two weeks from the time the Alexander Mountain Fire was first reported to dispatch.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 29, 4:52 AM MST, 5 hours 8 minutes earlier. Its key messages:
- Hot and dry weather continues to start the week, with elevated/critical fire weather conditions likely at times
- Near-record to record highs possible through Wednesday
- Heat Advisory for the Denver Metro and Fort Collins areas from Noon until 8 pm on Tuesday
Area forecast discussion, Jul 29, 4:52 AM MST, 5 hours 8 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
552 AM MDT Mon Jul 29 2024
.KEY MESSAGES...
- Hot and dry weather continues to start the week, with
elevated/critical fire weather conditions likely at times
- Near-record to record highs possible through Wednesday
- Heat Advisory for the Denver Metro and Fort Collins areas
from Noon until 8 pm on Tuesday
&&
.SHORT TERM /Through Tuesday/...
Issued at 400 AM MDT Mon Jul 29 2024
Water vapor satellite imagery shows a dry picture across the region
this morning thanks to ridging aloft. A plume of moisture can be
seen on the imagery under the ridge, advecting into Mexico and New
Mexico. This moisture is not likely to make it north enough into
northeastern Colorado today, leaving us in another day of dry
conditions (with more to come, sorry). Under an anomalously dry
airmass and 1-2C of warming in the mid-level temperatures, it be
hot today for the lower elevations. Highs range in the mid to
upper 90s with a shot at 100 in spots on the east plains. The
heat isn't going anywhere this week, so practice the typical heat
safety tips. Have a location to stay cool (air conditioning,
shade), stay hydrated, and take frequent breaks if you work
outdoors etc..
HRRR vertically integrated smoke shows wildfire smoke transporting
back in from the west through the ridge aloft. The higher
concentrations are more likely to stay north of Colorado; however,
there still may be a detectable increase in smoke in the region
today.
If it hasn't been said enough...it will be quite dry today with
relative humidities dropping into the 10-15 percent range for most
areas, potentially into single digit territory for spots. Winds
will be on the lighter side avoiding Red Flag conditions. More in
the Fire Weather Discussion.
&&
.LONG TERM /Tuesday night through Sunday/...
Issued at 400 AM MDT Mon Jul 29 2024
Mainly dry WSW flow aloft will be over the area on Tue. However,
can't rule out an isold high based storm or two over Park county but
it looks dry elsewhere. Aftn highs will rise into the upper 90's to
lower 100's across the plains with a few records possibly being
tied or broken. Appears readings will meet Heat Advisory criteria
for the Denver Metro and Fort Collins area.
On Wed, an upper level trough will move across the nrn Rockies with
dry westerly flow aloft over the area. Thus it will be another dry
day. Meanwhile, the models have a weak cool front moving across the
plains during the day which is faster than what was shown last
night. If this feature does move across during the day, then highs
may be a few degrees cooler than Tue aftn but still hot.
For Thu, the flow aloft will be more WNW as an upper level high
builds from the Great Basin into the srn Rockies. Appears best low
level moisture will be over srn portions of the CWA south if I-70.
Thus have kept in 20-30 percent pops mainly over the Palmer Divide
extending into the higher terrain south of I-70. Highs on Thu, will
remain in the 90's over nern CO.
Looking ahead to Fri and Sat, the upper level high will remain in
place from the Great Basin into the srn Rockies with weak N to NW
flow aloft. This setup really isn't that conducive to tstm activity
as any influx of subtropical moisture is cut off. Meanwhile,
although temperatures will stay hot, it doesn't appear readings will
be record highs.
&&
.AVIATION /12Z TAFS through 12Z Tuesday/...
Issued at 548 AM MDT Mon Jul 29 2024
VFR conditions expected through the TAF period. Higher
concentrations of wildfire smoke remain to the north; however,
light smoke is possible in the area today. Light S/SW winds this
morning transition to the W/NW by the afternoon at 07-12 kts.
There is a chance for lower gusts 18-22 kts in the afternoon;
however, are not likely to be consistent and widespread overall.
Confidence is lower on wind direction late afternoon to early
evening with potential for a weak boundary or two to move across.
After 06Z, winds transition to southerly drainage at APA/DEN at
08-12 kts.
&&
.FIRE WEATHER...
Issued at 400 AM MDT Mon Jul 29 2024
Hot and dry conditions expected today. Relative humidity values
drop into the 10-15 percent range for most areas this afternoon
with single digits in spots. Winds will be on the lighter side on
the plains keeping weather conditions below Red Flag thresholds.
Marginally breezy conditions over the high country; however, most
gusts stay less than 25 mph. Regardless, avoiding burning and
things that may produce a spark is a best practice in dry, hot
spells like this as fuels begin to dry out.
Elevated for danger will remain in place Tuesday and Wednesday
across much of the area. However, winds will stay below Red Flag
criteria in most places.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 11 AM to 8 PM MDT Tuesday for COZ038>040.
&&
SHORT TERM...Mensch
LONG TERM...RPK
AVIATION...Mensch
FIRE WEATHER...Mensch/RPK
Hazardous weather outlook, Jul 29, 3:07 AM MST, 6 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
407 AM MDT Mon Jul 29 2024
COZ030>051-301015-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
407 AM MDT Mon Jul 29 2024
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
Above normal high temperatures expected this afternoon with highs
in the mid to upper 90s for the I-25 corridor and plains. Can't
rule out a spotty 100 on the plains. Practice heat safety by
having a place to stay cool (air conditioning, shade), stay
hydrated, and take frequent breaks if you work outdoors. Elevated
to spotty critical fire weather conditions are possible across
the high country this afternoon.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Very hot temperatures along with dry conditions will occur Tuesday
and Wednesday. Elevated to spotty critical fire weather
conditions may occur Tuesday and Wednesday for portions of the
northern Front Range Mountains and Cheyenne Ridge.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight.
Wildfire, Larimer County Below 6000 Feet / Nw Weld County
- When
- July 29, 10:00 AM MST to July 31, 11:59 PM MST
- Where
- Larimer County Below 6000 Feet / Nw Weld County forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 40.611, -104.926 (the zone’s center; the record gives no point)
The Alexander Mountain Fire started on Monday, July 29, 2024, north of US Highway 34 and west of Loveland, Colorado. Evacuations and road closures were in effect for several days. A total of 28 homes and 21 outbuildings lost in the fire. Final acreage of the fire has been mapped at 9,668 acres.
US Highway 34 between Loveland and Estes Park fully reopened on August 8, 2024. All evacuation orders were lifted as of 10:48 a.m. on August 12, exactly two weeks from the time the Alexander Mountain Fire was first reported to dispatch.
Wildfire, Larimer & Boulder Counties Between 6000 & 9000 Feet
- When
- July 29, 10:00 AM MST to July 31, 11:59 PM MST
- Where
- Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 40.380, -105.410 (the zone’s center; the record gives no point)
The Alexander Mountain Fire started on Monday, July 29, 2024, north of US Highway 34 and west of Loveland, Colorado. Evacuations and road closures were in effect for several days. A total of 28 homes and 21 outbuildings lost in the fire. Final acreage of the fire has been mapped at 9,668 acres.
US Highway 34 between Loveland and Estes Park fully reopened on August 8, 2024. All evacuation orders were lifted as of 10:48 a.m. on August 12, exactly two weeks from the time the Alexander Mountain Fire was first reported to dispatch.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Indiana, July 29, 2024$5.3 million · EF2 · 8 events
- Hail and Damaging Winds in North Dakota, July 29, 2024$13 million · 4.5 in hail · 19 events
- Heat in Oklahoma, July 29 to 31, 2024111 events
- Tornado and Damaging Winds in Tennessee, July 29, 2024$1.5 million · EF0 · 5 events
- Wildfire in Washington, July 29 to 31, 2024$975,000 · 1 event
- Damaging Winds in Georgia, July 29, 2024$90,000 · 52 kt wind · 50 events
- Tornadoes and Flash Flood in Ohio, July 29 to 30, 2024$75,000 · EF1 · 11 events
- Heat in Texas, July 29 to 31, 20244 injured · 40 events
- Excessive Heat in Oklahoma, July 29 to 31, 20246 injured · 16 events
- Wildfire in California, July 29 to 31, 2024$100,000 · 1 event
- Hail and Damaging Winds in Illinois, July 29 to 30, 2024$68,000 · 65 kt wind · 6 events
- Damaging Winds in Tennessee, July 29, 2024$43,000 · 56 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1197705, 1197706.